West Virginia, 2015

Flooding in West Virginia, March 4, 2015

March 4, 2015 · NWS PBZ · 5 events in 5 counties and zones

In addition to mixed precipitation, a period of moderate to heavy rain fell across the upper Ohio Valley along a stalled boundary that was associated with the low pressure system over the Great Lakes. Flooding was reported where the heaviest axis of rainfall occurred through the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

In addition to mixed precipitation, a period of moderate to heavy rain fell across the upper Ohio Valley along a stalled boundary that was associated with the low pressure system over the Great Lakes. Flooding was reported where the heaviest axis of rainfall occurred through the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 4, 4:31 AM EST, 59 minutes earlier.

Area forecast discussion, Mar 4, 4:31 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EST WED MAR 4 2015

.SYNOPSIS...
RAIN WILL TURN TO SNOW TONIGHT...WITH SEVERAL INCHES OF SNOW
EXPECTED INTO NORTHERN WEST VIRGINIA. TEMPERATURES WILL BE
UNSEASONABLY COLD INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 4 PM THIS AFTERNOON/...
RAIN CONTINUES ACROSS MUCH OF THE REGION OVERNIGHT WITH MUCH
WARMER TEMPERATURES THAT HAVE RECENTLY BEEN EXPERIENCED.
TEMPERATURES WILL SLOWLY FALL THROUGH THE DAY...ALLOWING FOR A
SLOW TRANSITION IN PRECIPITATION TYPE FROM RAIN TO SNOW NOW THAT A
COLD FRONT HAS MOVED THROUGH THE REGION. ANY SNOWFALL
ACCUMULATIONS DURING THE DAY SHOULD BE MINIMAL DUE TO ABOVE
FREEZING SURFACE TEMPERATURES. HOWEVER...PLENTY OF PRECIPITATION
WILL REMAIN BEHIND THE FRONT...WITH ADDITIONAL RAINFALL RANGING
FROM A TENTH OF AN INCH ALONG THE INTERSTATE 80 CORRIDOR TO THREE
QUARTERS OF AN INCH TOWARDS MORGANTOWN. NO CHANGES WERE MADE TO
THE FLOOD WATCH CURRENTLY IN EFFECT FOR MOST OF THE FORECAST AREA
THROUGH MID AFTERNOON. RAINFALL WILL NOT BE THE ONLY CONTRIBUTING
FACTOR TO FLOODING...AS MELTING SNOW FROM THE SNOWPACK AND ICE
JAMS COULD ALSO PRODUCE LOCAL FLOODING. SEVERAL FLOOD ADVISORIES
HAVE ALREADY BEEN ISSUED...GENERALLY TO THE SOUTH AND EAST OF
PITTSBURGH.

&&

.SHORT TERM /4 PM THIS AFTERNOON THROUGH FRIDAY/...
THE MAIN CHANGEOVER FROM RAIN TO SNOW WILL HAPPEN DURING THE LATE
AFTERNOON INTO EARLY EVENING. ALTHOUGH THE COLDER AIR WILL MOVE IN
BEHIND THE COLD FRONT...THE FRONT ITSELF WILL TAKE ITS TIME MOVING
OUT OF THE REGION...ALLOWING PRECIPITATION TO CONTINUE TONIGHT INTO
THURSDAY. MOST DIFFICULT PART OF THE FORECAST WILL BE DETERMINING
THE WESTERN EDGE OF THE HEAVIEST SNOWFALL...AS A TIGHT GRADIENT IS
EXPECTED. ALL COUNTIES PREVIOUSLY UNDER THE WINTER STORM WATCH
HAVE BEEN PUT INTO A WINTER WEATHER ADVISORY OR WINTER STORM
WARNING...WITH A FEW ADDITIONAL COUNTIES ADDED INTO THE ADVISORY
AS WELL. HAVE GONE SOMEWHAT CONSERVATIVE WITH THE AREA IN THE
WARNING...AND AM CONCERNED THAT HIGHER SNOW TOTALS COULD EDGE A
LITTLE BIT FARTHER NORTH AND WEST. AN ADDITIONAL CONCERN WAS
MODEL SOUNDINGS SHOWING THAT A WARM LAYER ALOFT COULD REMAIN FOR A
FEW HOURS ACROSS THE WV/MD RIDGES...WHICH COULD ALLOW FOR A BRIEF
PERIOD OF FREEZING RAIN DURING THE EVENING HOURS. IF FREEZING RAIN
DEVELOPS...IT WOULD CUT INTO OVERALL SNOWFALL TOTALS...BUT WOULD
PRESENT ITS OWN SET OF PROBLEMS DUE TO ICE ACCUMULATION.

SNOW SHOWERS WILL DIMINISH THROUGH THURSDAY AFTERNOON WITH ARCTIC
HIGH PRESSURE CLEARING OUT SKIES. WITH LIGHT WINDS TEMPERATURES
EXPECTED TO CRASH NEAR OR BELOW ZERO WITH FRESH SNOW COVER.

SUNSHINE BUT CONTINUED COLD FRIDAY WITH TEMPERATURES 15 TO 20
DEGREES BELOW SEASONAL AVERAGES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM PERIOD LOOKS RELATIVELY QUIET WITH A PROGRESSIVE
PATTERN FEATURING PASSAGE OF A COUPLE OF SHORTWAVE TROUGHS. POPS
WERE FORECAST GENERALLY BELOW CHANCE CLIMO NUMBERS USING GFS
TIMING...BUT LONG TERM CONFIDENCE IS MINIMAL WITH DOUBTS ABOUT
TIMING AND MOISTURE SUPPLY. SEASONALLY COOL TEMPERATURES WERE
FORECAST VIA PERSISTENCE AND MOS.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
IFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH MUCH OF WEDNESDAY
AS LOW PRESSURE CROSSES THE GREAT LAKES REGION. A GRADUAL
CHANGEOVER TO SNOW IS EXPECTED FROM NORTH TO SOUTH DURING THE DAY
WEDNESDAY...WITH FKL/DUJ CHANGING LATE TONIGHT...PIT IN THE
MORNING AND MGW TOWARD EVE. AN IMPROVEMENT TO LOW END MVFR IS
EXPECTED FROM PIT NORTH BY AFTERNOON AS THE ASSOCIATED COLD FRONT
PUSHES SOUTH.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
WIDESPREAD RESTRICTIONS ARE EXPECTED INTO THURSDAY AS A WAVE OF
LOW PRESSURE MOVES ALONG A COLD FRONT...WITH SNOW MAINLY FROM PIT
SOUTH. RESTRICTIONS ARE POSSIBLE WITH A SUNDAY COLD FRONT.

&&

.HYDROLOGY...
THE COMBINATION OF SNOW MELT AND DEVELOPING RAIN IS EXPECTED TO
CAUSE SIGNIFICANT RISES ON THE CHEAT... MONONGAHELA AND
YOUGHIOGHENY RIVER BASINS. THESE RISES WILL AID IN MOVING ICE INTO
AREAS WHERE ICE JAMS ARE KNOWN TO DEVELOP. THE RISES WILL MOST
LIKELY PERSIST THROUGH THURSDAY. CONFIDENCE IN RAIN AMOUNTS
REMAINS LOW...BUT THE BETTER CHANCE FOR MORE SIGNIFICANT
ACCUMULATION IS EXPECTED TO BE ALONG AND SOUTH OF A ZANESVILLE TO
LATROBE LINE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH THIS EVENING FOR MDZ001.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR MDZ001.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ049-050-057>059-068-
     069.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR OHZ049-050-057>059-068.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR OHZ069.
PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ014-020>023-029-031-
     073>076.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR PAZ021-023-029-031-073>075.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR PAZ076.
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ001>004-012-021>023-
     041.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR WVZ001>004.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR WVZ012-021>023-041.

&&
Hazardous weather outlook, Mar 4, 4:32 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 AM EST WED MAR 4 2015

OHZ039>041-048-PAZ007>009-013-015-016-051200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-CLARION-JEFFERSON PA-
432 AM EST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ049-050-057>059-068-PAZ021-023-029-031-073>075-WVZ001>004-051200-
HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-ALLEGHENY-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-
432 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ069-PAZ076-WVZ012-021>023-041-051200-
GARRETT-MONROE-FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
432 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ014-020-022-051200-
BUTLER-BEAVER-ARMSTRONG-
432 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Marshall

When
March 4, 5:30 AM EST to 7:30 PM EST
Where
Marshall County, 1.36 mi WNW of Meighen to 1.8 mi E of Roseby Rock
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
39.787, -80.744

Local low enforcement reported ice jam flooding near Moundsville in the vicinity of Fish Creek Bridge. Over 150 yards of roadway along Fish Creek Road is covered with floodwater. The road has been closed. In addition flooding was reported on Big Grave Creek Road, Fork Ridge Road, and around Little Grave Creek.

Flood, Marion

When
March 4, 7:50 AM EST to 1:40 PM EST
Where
Marion County, 0.51 mi NW of Mc Clellan to 1.04 mi N of Mc Clellan
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
39.556, -80.285

Emergency management reported flooding near Mannington and Plum Run. Several roads have been flooded from water rising out of stream banks due to ice jams. Some houses are being threatened. Helens Run Road was also closed due to flooding.

Flood, Preston

When
March 4, 8:00 AM EST to 8:45 PM EST
Where
Preston County, 1.05 mi SW of Clifton Mills to 0.7 mi S of Masontown
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
39.688, -79.632

Emergency manager reported several roads closed in Bruceton Mills due to ice jam flooding from Big Sandy Creek. Several homes were evacuated. A water rescue was performed by Clifton Mills. In addition, Cranesville Road near Terra Alta was flooded and flooding was being reported in Masontown and Tunnelton.

Flood, Hancock

When
March 4, 8:59 AM EST to 6:00 PM EST
Where
Hancock County, 0.41 mi W of Weirton to 1.15 mi ESE of Weirton
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.400, -80.588

Emergency management reported that Harmon Creek, by Cove Road, is in the process of flooding. In addition, there were two ice jams and flooding along Kings Creek and Route 2.

Flood, Monongalia

When
March 4, 10:33 AM EST to 4:30 PM EST
Where
Monongalia County, 0.94 mi ENE of Dellslow to 0.82 mi ESE of Opekiska
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
39.607, -79.885

Emergency manager reported flooding between Brookhaven and Cheat Lake near Tyrone Road and Route 7 which has prompted the evacuation of 12 mobile homes. In addition, flooding was reported on Opekiska Road and Route 36 from White Day Creek. Deckers Creek was also out of it's banks, with a stage of 6.0 feet, flooding nearby business and closing the subterranean bridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562905, 562906, 562908, 562907, 562917.